Wyoming, 2008

Blizzard and Winter Storm in Wyoming, December 26, 2008

December 26, 2008 · NWS RIW · 6 events in 6 counties and zones

An area of low pressure tracked northeast across Wyoming during the early morning of Friday, December 26. The track of this system helped to drag a cold front south through central Wyoming and produce upslope snow in its wake.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An area of low pressure tracked northeast across Wyoming during the early morning of Friday, December 26. The track of this system helped to drag a cold front south through central Wyoming and produce upslope snow in its wake. Additionally, a strong pressure gradient developed across the state which generated gusty northwest wind of over 50 mph at Greybull, Buffalo, and Worland. This created blizzard conditions during the early and mid morning hours. Snowfall across the lower elevations generally ranged from three to six inches with slightly higher amounts in the mountains. The combination of wind and snow made travel nearly impossible in Washakie and southern Big Horn counties. Peak wind speeds at Greybull and Worland were 59 mph and 53 mph, respectively, at around 0645MST. The wind at Greybull gusted over 40 mph from 0430 to 1000MST. The peak wind at Buffalo registered 52 mph at 0748MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 25, 2:31 PM MST, 10 hours 29 minutes earlier.

Area forecast discussion, Dec 25, 2:31 PM MST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
231 PM MST THU DEC 25 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY...
HEAVY SNOW CONTINUES TO FALL IN THE WEST THIS AFTERNOON AS
BAROCLINIC LEAF SLOWLY MOVES INTO THE WEST FROM EASTERN IDAHO AND
NORTHERN UTAH. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR HAVE BEEN
PERSISTING FOR 12 TO 15 HOURS IN THE TETONS...WITH RENDEZVOUS
BOWL STUDY PLOT IN THE TETONS PICKING UP 26 INCHES AS OF 1330L.
AREAS SOUTH OF JACKSON HAVE PICKED UP 16 INCHES SO FAR AS WELL.
EXPECT THE HEAVY SNOW TO PERSIST WELL INTO THE EVENING AS THE
BAROCLINIC LEAF SLOWLY MOVES ACROSS THE WEST. 3 FEET WILL NOT BE
OUT OF THE QUESTION IN THE TETONS AND SALTS WITH A GENERAL 1 TO 2
FEET IN THE REST OF THE MOUNTAINS. THE FAR WEST VALLEYS WILL HAVE
QUITE A RANGE WITH 10 TO 16 INCHES OVER THE SOUTHERN ENDS OF THE
VALLEYS WITH MUCH LESS OVER THE NORTHERN ENDS. THE UPPER GREEN
WILL HAVE 6 TO 15 INCHES AS WELL WITH BONDURANT GETTING THE
GREATEST AMOUNT.  WILL ALLOW WARNINGS TO CONTINUE THROUGH 5 AM.
LIGHT SNOW WILL PERSIST THROUGH THE DAY FRIDAY...ESPECIALLY IN
THE WESTERN MOUNTAINS...UNDER MOIST CYCLONIC NORTHWEST FLOW.

UPPER LOW CENTERED OVER NORTHERN IDAHO WITH TIGHTLY WOUND SHORTWAVE
ON THE BACKSIDE OVER SW OREGON THIS AFTERNOON.  H7 LOW SPINS UP OVER
CENTRAL WYOMING TONIGHT BRINGING AN UPSLOPE FLOW TO MUCH OF THE
AREAS EAST OF THE DIVIDE. THE LOW SHIFTS INTO EASTERN WYOMING
DURING THE DAY FRIDAY...THEN OUT INTO THE PLAINS FRIDAY EVENING. MODELS
SHOWING VERY GOOD MOISTURE AS WELL AS UPSLOPE...OVER-RUNNING AND
FRONTAL FORCING WITH THIS EVENT. HARDEST HIT AREAS SHOULD BE
JOHNSON COUNTY AND THE BIGHORN MOUNTAINS WITH SNOW STARTING BY
06Z. THE WIND RIVER BASIN AND EAST SLOPE OF THE WIND RIVER
MOUNTAINS START SNOWING BY 09Z AND THEN NATRONA COUNTY AND CASPER
MOUNTAIN BY 12Z. HAVE OPTED FOR WARNINGS FOR THE JOHNSON
COUNTY...NATRONA COUNTY AND EAST SLOPE OF THE WINDS...WITH
ADVISORIES FOR THE WIND RIVER BASIN AND GREEN MOUNTAINS. THE LOW
QUICKLY EXITS BY FRIDAY EVENING WITH THE SNOW RAPIDLY TAPERING OFF
TO FLURRIES. SO WILL END THE HIGHLIGHTS EAST OF THE DIVIDE AT 6
PM. SWEETWATER COUNTY AND OTHER AREAS EAST OF THE DIVIDE WILL GET
A GENERAL 1 TO 3 INCHES. EASTERN SWEETWATER AND THE SOUTHERN BIG
HORN BASIN WILL BE CLOSE TO THE 3 INCHES AND MAY NEED AN ADVISORY.

OCCASIONAL HIGH WINDS HAVE OCCURRED IN THE GREEN MOUNTAINS AND
NATRONA COUNTY...WITH SOME REPORTS OF DOWNED POWER LINES AND AN
OUT-BUILDING LOSING A PORTION OF ITS ROOF. EASTERN SWEETWATER
COUNTY HAS BEEN WITHIN 3 MPH OF VERIFYING...BUT NOTHING YET. SO
WILL LET THE HIGHLIGHTS RUN THEIR COURSE THROUGH 00Z AS THE
SOUTHWEST FLOW CONTINUES. WILL SEE THESE WINDS TAPER THIS EVENING
AS THE FLOW AND GRADIENT SLACKENS.

FLAT RIDGE BUILDS IN FRIDAY NIGHT WITH SOME VERY LIGHT SNOW FALLING
MAINLY OVER HIGHER ELEVATIONS.  FLOW BACKS TO THE WEST SATURDAY WITH
ISENTROPIC LIFT AND MOISTURE RETURNING TO WESTERN WYOMING.  THE SNOW
AT SOME LOCATIONS MAY NOT STOP THROUGH THE PERIOD AND EVEN WELL INTO
THE EXTENDED AS A MOIST ZONAL FLOW WITH GOOD JET MOVES IN SATURDAY
NIGHT AND SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH
MODELS STILL INDICATING A STRONG W TO NW FLOW WITH AN ACTIVE JET SUNDAY
THROUGH WEDNESDAY WITH A POSSIBLE SIGNIFICANT SHORTWAVE BLASTING
THROUGH WEDNESDAY NIGHT OR THURSDAY. PLENTY OF SNOW SHOULD FALL OUT
WEST FOR AS LONG AS THIS PATTERN HOLDS...ESPECIALLY THE AREA FROM
THE NRN STAR VALLEY NWD. GENERAL LIGHT SNOW WITH PERIODS OF MODERATE
OR EVEN HEAVY SNOW AS INDIVIDUAL DISTURBANCES PASS THROUGH.
GENERALLY DRY EAST OF THE DIVIDE WITH PLENTY OF WIND AT
TIMES...ESPECIALLY THE NORMALLY WINDY AREAS...INCLUDING NE OF RKS TO
CPR AND THE CODY FOOTHILLS. NW FLOW MAY ALSO ALLOW THE WIND RIVER
BASIN TO MIX DOWN AT TIMES PLAYING HAVOC WITH MAX AND MIN TEMP
FORECAST. POTENTIAL SHORTWAVE AROUND THE WEDNESDAY NIGHT OR THURSDAY
TIMEFRAME MAY EVENTUALLY REQUIRE MORE POPS THAN WE CURRENTLY HAVE.
ECMWF IS PARTICULARLY STRONG AND COLD WITH THIS SYSTEM.

&&

.AVIATION...
A STRONG PACIFIC STORM SYSTEM OVER THE INTERMOUNTAIN WEST WILL
PRODUCE HEAVY SNOWFALL...BLOWING SNOW AND LOW CIGS. THIS WILL RESULT IN
WIDESPREAD IFR AND LIFR CONDITIONS THAT WILL PREVAIL OVER FAR
WESTERN WYOMING WEST OF THE CONTINENTAL DIVIDE THROUGH THIS EVENING.
CONDITIONS WILL IMPROVE TO MVFR CONDITIONS AND WILL CONTINUE FRIDAY.

SOME OF THIS SNOWFALL WILL SPREAD SOUTHEAST INTO SWEETWATER COUNTY
INCLUDING KRKS RESULTING IN MVFR CONDITIONS THIS EVENING...THEN
BRIEFLY BECOMING IFR AND LIFR LATER TONIGHT WHEN THE ASSOCIATED
PACIFIC COLD FRONT MOVES THROUGH. KRKS WILL IMPROVE TO MVFR AFTER
SUNRISE FRIDAY...THEN VFR FRIDAY AFTERNOON.

STRONG SOUTHWEST WINDS OF 40 TO 50 KNOTS FROM EASTERN SWEETWATER
COUNTY TO CASPER WILL DIMINISH TO 25 TO 35 KNOTS FROM 01Z THROUGH
04Z. WINDS WILL DIMINISH MORE SIGNIFICANTLY AFTER 04Z.

IN THE MEANTIME...A SURFACE LOW WILL DEVELOP EAST OF THE DIVIDE
OVER SOUTHEAST WYOMING WILL RESULT IN DEVELOPING STEADY LIGHT
SNOWFALL AND LOWER CIGS THAT WILL PRODUCE WIDESPREAD IFR AND MVFR
CONDITIONS. THESE CONDITIONS WILL SPREAD FROM NORTH TO
SOUTH...EAST OF THE DIVIDE TONIGHT BETWEEN 09Z AND 12Z AFFECTING
KCOD...KWRL...KCPR...KRIW AND KLND.

&&

.FIRE WEATHER...
HEAVY SNOW WILL GRADUALLY TAPER TO LIGHT SNOW LATE TONIGHT. THE
SNOW WILL LIKELY PERSIST OVER HIGHER ELEVATIONS FRIDAY AND FRIDAY
NIGHT. THE WINTER STORM WARNINGS CONTINUE THROUGH 5 AM FRIDAY IN
THE WEST. THE SNOW WILL SPREAD EAST OF THE DIVIDE TONIGHT WITH
SIGNIFICANT SNOWFALL EXPECTED. NUMEROUS WARNINGS AND ADVISORIES
ARE IN EFFECT FOR PORTIONS OF CENTRAL AND NORTHERN WYOMING. THIS
SNOW WILL TAPER OFF QUICKLY FRIDAY EVENING. SNOW WILL INCREASE
ONCE AGAIN IN THE WEST SATURDAY AFTERNOON CONTINUING WELL INTO NEXT
WEEK. SOUTHWEST TO WEST WINDS WILL DEVELOP OVER MOST AREAS SATURDAY
CONTINUING AS WELL INTO NEXT WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ019-020-
030.

WINTER WEATHER ADVISORY FROM 2 AM TO 6 PM MST FRIDAY FOR
WYZ017>019.

WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR WYZ001-002-
012>014-023>027.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MST FRIDAY
FOR WYZ008>011.

WINTER STORM WARNING UNTIL 6 PM MST FRIDAY FOR WYZ015.

WINTER STORM WARNING FROM 6 AM TO 6 PM MST FRIDAY FOR WYZ020-022.

&&

SHORT TERM...TWB
LONG TERM...SKRBAC
AVIATION...LIPSON
FIRE WEATHER...TWB
Hazardous weather outlook, Dec 25, 5:35 PM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
535 PM MST THU DEC 25 2008

WYZ001>020-022>030-261400-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
535 PM MST THU DEC 25 2008

...A VIGOROUS WINTER STORM CONTINUES TO IMPACT WESTERN WYOMING WITH
VARIOUS WARNINGS AND ADVISORIES POSTED ACROSS THE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...CHRISTMAS NIGHT

SNOWFALL WILL CONTINUE...HEAVY AT TIMES...OVER WESTERN WYOMING
THROUGH TONIGHT. THE HEAVIEST SNOW WILL OCCUR DURING THE EVENING
HOURS. THIS SYSTEM IS EXPECTED TO PRODUCE SIGNIFICANT SNOWFALL FOR
THE WESTERN MOUNTAINS AND VALLEYS. TOTAL SNOWFALL OF ONE TO TWO FEET
IS ANTICIPATED...WITH AS MUCH AS 2 TO 3 FEET OVER PORTIONS OF THE
SALT RIVER AND WYOMING RANGES AND THE SOUTHERN TETON RANGE. THE
WESTERN VALLEYS ARE EXPECTED TO RECEIVE 6 TO 12 INCHES OF NEW SNOW
WITH AS MUCH AS 15 TO 20 INCHES IN JACKSON HOLE. SOUTHWEST TO
WEST WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW. THE SNOW WILL
CAUSE ROADWAYS...ESPECIALLY TETON AND SALT RIVER PASSES...TO BE SNOW
PACKED AND SLICK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOWFALL WILL CONTINUE ACROSS THE EAST SLOPES OF THE WIND RIVER
MOUNTAINS FRIDAY WHERE ANOTHER 6 TO 12 INCHES OF SNOWFALL IS
EXPECTED.

LIGHT TO MODERATE SNOW WILL ALSO DEVELOP ACROSS MANY OTHER AREAS
EAST OF THE CONTINENTAL DIVIDE EARLY FRIDAY MORNING AND CONTINUE
THROUGHOUT THE DAY. SNOWFALL OF 10 TO 15 INCHES IS FORECAST ACROSS
THE BIGHORN MOUNTAINS AND CASPER MOUNTAIN. THE LOWER ELEVATIONS OF
JOHNSON AND NATRONA COUNTIES CAN ANTICIPATE 4 TO 8 INCHES OF SNOW.
LESSER AMOUNTS OF 2 TO 6 INCHES WILL FALL IN THE WIND RIVER BASIN.
THE INCREASING SNOWFALL EAST OF THE DIVIDE ON FRIDAY WILL CAUSE
ROADWAYS...ESPECIALLY MOUNTAIN PASSES...TO BE SNOW PACKED AND SLICK.

HOLIDAY TRAVELLERS SHOULD CHECK THE LATEST WEATHER FORECAST AND ROAD
CONDITIONS BEFORE VENTURING OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH
FRIDAY. THANK YOU.

TEAM RIVERTON

In the hours before

Local storm report, Dec 25, 7:05 PM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
805 PM MDT THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     SNOW             CANYON 1 WSW            44.72N 110.51W
12/25/2008  E2.00 INCHES     YELLOWSTONE        WY   MESONET

            CANYON SNOTEL

0716 PM     HEAVY SNOW       SOUTH ENTRANCE 5 N      44.21N 110.67W
12/25/2008  E16.00 INCHES    YELLOWSTONE        WY   MESONET

            LEWIS LAKE DIVIDE SNOTEL

0716 PM     SNOW             PAHASKA 10 W            44.48N 110.16W
12/25/2008  E3.00 INCHES     YELLOWSTONE        WY   MESONET

            SYLVAN LAKE SNOTEL

0716 PM     SNOW             PAHASKA 4 WSW           44.48N 110.04W
12/25/2008  E2.00 INCHES     YELLOWSTONE        WY   MESONET

            SYLVAN ROAD SNOTEL

0717 PM     HEAVY SNOW       OLD FAITHFUL 14 ESE     44.37N 110.58W
12/25/2008  E14.00 INCHES    YELLOWSTONE        WY   MESONET

            THUMB DIVIDE SNOTEL

0717 PM     HEAVY SNOW       MORAN JUNCTION 25 NE    44.15N 110.22W
12/25/2008  E9.00 INCHES     YELLOWSTONE        WY   MESONET

            TWO OCEAN PLATEAU SNOTEL

0720 PM     SNOW             CLARK 21 W              44.94N 109.57W
12/25/2008  E5.00 INCHES     PARK               WY   MESONET

            BEARTOOTH LAKE SNOTEL

0720 PM     SNOW             WAPITI 19 WSW           44.38N 109.79W
12/25/2008  E5.00 INCHES     PARK               WY   MESONET

            BLACKWATER SNOTEL

0720 PM     SNOW             DUBOIS 11 N             43.70N 109.67W
12/25/2008  E3.00 INCHES     FREMONT            WY   MESONET

            BURROUGHS CREEK SNOTEL

0721 PM     HEAVY SNOW       PAHASKA 14 NE           44.65N 109.78W
12/25/2008  E6.00 INCHES     PARK               WY   MESONET

            EVENING STAR SNOTEL

0721 PM     SNOW             MEETEETSE 30 SW         43.86N 109.32W
12/25/2008  E5.00 INCHES     PARK               WY   MESONET

            KIRWIN SNOTEL

0721 PM     SNOW             CODY 18 SW              44.30N 109.24W
12/25/2008  E3.00 INCHES     PARK               WY   MESONET

            MARQUETTE SNOTEL

0721 PM     SNOW             PAHASKA 16 N            44.73N 109.91W
12/25/2008  E3.00 INCHES     YELLOWSTONE        WY   MESONET

            PARKER PEAK SNOTEL

0721 PM     SNOW             MEETEETSE 18 WSW        44.03N 109.18W
12/25/2008  E2.00 INCHES     PARK               WY   MESONET

            TIMBER CREEK SNOTEL

0725 PM     SNOW             CODY 56 SW              43.93N 109.82W
12/25/2008  E5.00 INCHES     PARK               WY   MESONET

            YOUNTS PEAK SNOTEL

0725 PM     HEAVY SNOW       BLIND BULL SUMMIT       42.97N 110.61W
12/25/2008  E6.00 INCHES     LINCOLN            WY   BTAVALANCHE

0725 PM     HEAVY SNOW       AFTON 8 SE              42.65N 110.81W
12/25/2008  E6.00 INCHES     LINCOLN            WY   MESONET

            COTTONWOOD CREEK SNOTEL

0725 PM     HEAVY SNOW       KEMMERER 26 N           42.15N 110.68W
12/25/2008  E8.00 INCHES     LINCOLN            WY   MESONET

            HAMS FORK SNOTEL

0725 PM     HEAVY SNOW       KEMMERER 36 N           42.30N 110.68W
12/25/2008  E17.00 INCHES    LINCOLN            WY   MESONET

            INDIAN CREEK SNOTEL

0726 PM     HEAVY SNOW       KELLEY R.S. SNOTEL      42.27N 110.81W
12/25/2008  E9.00 INCHES     LINCOLN            WY   MESONET

            KELLEY RANGER STATION SNOTEL

0726 PM     HEAVY SNOW       AFTON 19 SE             42.53N 110.66W
12/25/2008  E12.00 INCHES    LINCOLN            WY   MESONET

            SPRING CREEK DIVIDE SNOTEL

0726 PM     HEAVY SNOW       AFTON 15 S              42.51N 110.91W
12/25/2008  E8.00 INCHES     LINCOLN            WY   MESONET

            SALT RIVER SUMMIT SNOTEL

0726 PM     HEAVY SNOW       BIG PINEY 21 W          42.49N 110.53W
12/25/2008  E9.00 INCHES     SUBLETTE           WY   MESONET

            SNIDER BASIN SNOTEL

0726 PM     SNOW             AFTON 17 E              42.76N 110.59W
12/25/2008  E4.00 INCHES     SUBLETTE           WY   MESONET

            TRIPLE PEAK SNOTEL

0726 PM     SNOW             AFTON 8 NE              42.82N 110.84W
12/25/2008  E3.00 INCHES     LINCOLN            WY   MESONET

            WILLOW CREEK SNOTEL

0727 PM     HEAVY SNOW       BONDURANT 12 ESE        43.13N 110.20W
12/25/2008  E12.00 INCHES    SUBLETTE           WY   MESONET

            EAST RIM DIVIDE SNOTEL

0727 PM     HEAVY SNOW       MORAN JUNCTION 8 NNE    43.95N 110.45W
12/25/2008  E9.00 INCHES     TETON              WY   MESONET

            BASE CAMP SNOTEL

0727 PM     HEAVY SNOW       SOUTH ENTRANCE 8 W      44.13N 110.83W
12/25/2008  E15.00 INCHES    TETON              WY   MESONET

            GRASSY LAKE SNOTEL

0727 PM     HEAVY SNOW       JACKSON 8 WNW           43.52N 110.91W
12/25/2008  E27.00 INCHES    TETON              WY   MESONET

            PHILLIPS BENCH SNOTEL

0728 PM     HEAVY SNOW       JACKSON HOLE SKI        43.60N 110.85W
12/25/2008  M21.00 INCHES    TETON              WY   MESONET

            RAYMER PLOT

0728 PM     HEAVY SNOW       JACKSON HOLE SKI        43.59N 110.84W
12/25/2008  M18.00 INCHES    TETON              WY   MESONET

            MID MOUNTAIN

0729 PM     HEAVY SNOW       JACKSON HOLE SKI        43.58N 110.85W
12/25/2008  M18.00 INCHES    TETON              WY   MESONET

            BASE

0729 PM     HEAVY SNOW       JACKSON HOLE SKI        43.59N 110.85W
12/25/2008  M28.00 INCHES    TETON              WY   MESONET

            MID MOUNTAIN

0729 PM     HEAVY SNOW       BOULDER 24 ESE          42.65N 109.26W
12/25/2008  E14.00 INCHES    SUBLETTE           WY   MESONET

            BIG SANDY OPENING SNOTEL

0730 PM     HEAVY SNOW       PINDALE 12 NNE          43.01N 109.76W
12/25/2008  E14.00 INCHES    SUBLETTE           WY   MESONET

            ELKHART PARK G.S. SNOTEL

0730 PM     HEAVY SNOW       GUNSIGHT PASS SNOTEL    43.38N 109.88W
12/25/2008  E9.00 INCHES     SUBLETTE           WY   MESONET

            GUNSIGHT PASS SNOTEL

0730 PM     HEAVY SNOW       BONDURANT 14 E          43.17N 110.14W
12/25/2008  E17.00 INCHES    SUBLETTE           WY   MESONET

            LOOMIS PARK SNOTEL

0730 PM     HEAVY SNOW       CORA 12 N               43.11N 109.95W
12/25/2008  E10.00 INCHES    SUBLETTE           WY   MESONET

            NEW FORK LAKE SNOTEL

0730 PM     SNOW             CROWHEART 14 W          43.28N 109.45W
12/25/2008  E5.00 INCHES     FREMONT            WY   MESONET

            COLD SPRINGS SNOTEL

0730 PM     SNOW             DUBOIS 6 WSW            43.50N 109.75W
12/25/2008  E3.00 INCHES     FREMONT            WY   MESONET

            LITTLE WARM SNOTEL

0731 PM     HEAVY SNOW       ATLANTIC CITY 7 NW      42.57N 108.84W
12/25/2008  E12.00 INCHES    FREMONT            WY   MESONET

            SOUTH PASS SNOTEL

0731 PM     SNOW             TOGWOTEE PASS           43.81N 110.19W
12/25/2008  M5.00 INCHES     TETON              WY   PUBLIC

0731 PM     SNOW             LANDER 12 SW            42.70N 108.90W
12/25/2008  E5.00 INCHES     FREMONT            WY   MESONET

            TOWNSEND CREEK SNOTEL

0731 PM     SNOW             BROOKS LAKE LODGE       43.73N 110.01W
12/25/2008  M5.00 INCHES     FREMONT            WY   BTAVALANCHE

0732 PM     HEAVY SNOW       SOUTH PARK 1S           43.41N 110.78W
12/25/2008  M16.00 INCHES    TETON              WY   TRAINED SPOTTER

0732 PM     HEAVY SNOW       JACKSON                 43.47N 110.75W
12/25/2008  M12.00 INCHES    TETON              WY   TRAINED SPOTTER

0733 PM     HEAVY SNOW       OLD FAITHFUL R.S.       44.45N 110.83W
12/25/2008  M9.00 INCHES     YELLOWSTONE        WY   PUBLIC

0733 PM     HEAVY SNOW       PINEDALE 0.9 N          42.87N 109.86W
12/25/2008  M10.00 INCHES    SUBLETTE           WY   TRAINED SPOTTER

0734 PM     HEAVY SNOW       CORA 17N                43.19N 109.98W
12/25/2008  M14.00 INCHES    SUBLETTE           WY   TRAINED SPOTTER

0734 PM     SNOW             MARBLETON 9E            42.57N 109.93W
12/25/2008  M4.00 INCHES     SUBLETTE           WY   TRAINED SPOTTER

0734 PM     SNOW             MARBLETON               42.55N 110.10W
12/25/2008  M5.00 INCHES     SUBLETTE           WY   TRAINED SPOTTER

0734 PM     SNOW             DANIEL 8S               42.74N 110.07W
12/25/2008  M4.00 INCHES     SUBLETTE           WY   PUBLIC

0734 PM     HEAVY SNOW       LA BARGE 5NW            42.31N 110.26W
12/25/2008  M8.00 INCHES     SUBLETTE           WY   TRAINED SPOTTER

0735 PM     SNOW             KEMMERER                41.78N 110.55W
12/25/2008  M2.00 INCHES     LINCOLN            WY   TRAINED SPOTTER

0735 PM     SNOW             KEMMERER                41.79N 110.54W
12/25/2008  M1.00 INCHES     LINCOLN            WY   TRAINED SPOTTER

0735 PM     SNOW             COKEVILLE               42.08N 110.94W
12/25/2008  M2.00 INCHES     LINCOLN            WY   PUBLIC

0735 PM     SNOW             SMOOT 17SW              42.40N 111.04W
12/25/2008  M5.00 INCHES     LINCOLN            WY   PUBLIC

0736 PM     SNOW             AFTON 3S                42.68N 110.92W
12/25/2008  M1.00 INCHES     LINCOLN            WY   TRAINED SPOTTER

0736 PM     HEAVY SNOW       ALPINE                  43.18N 111.03W
12/25/2008  M7.00 INCHES     LINCOLN            WY   TRAINED SPOTTER

0736 PM     HEAVY SNOW       HOBACK JUNCTION         43.31N 110.73W
12/25/2008  M17.00 INCHES    TETON              WY   TRAINED SPOTTER

0736 PM     HEAVY SNOW       MOOSE 2N                43.68N 110.73W
12/25/2008  M10.00 INCHES    TETON              WY   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 3 blizzard. Local standard time, as filed.

Winter Storm, Bighorn Mountains West

When
December 26, 1:00 AM MST to 3:00 PM MST
Where
Bighorn Mountains West forecast zone
Reported by
Mesonet
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
December 26, 1:00 AM MST to 4:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
Mesonet
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Southeast Johnson County

When
December 26, 3:30 AM MST to 1:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Blizzard, North Big Horn Basin

When
December 26, 3:30 AM MST to 1:00 PM MST
Where
North Big Horn Basin forecast zone
Reported by
Emergency Manager
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Blizzard, Northeast Johnson County

When
December 26, 4:30 AM MST to 4:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Blizzard, Southeast Big Horn Basin

When
December 26, 6:30 AM MST to 2:00 PM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
Emergency Manager
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142184, 142185, 142186, 142188, 142187, 142189.